Alert archive / South Dakota / Tornado Warnings in 2004

Tornado Warning 7, NWS Rapid City, SD

July 14, 2004Butte County, South Dakota

NWS Rapid City, SD issued this tornado warning at Jul 14, 2004, 8:22 PM MDT for Butte County, South Dakota. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2004, 8:22 PM MDT (02:22 UTC)
Expired
Jul 14, 2004, 9:15 PM MDT
In force
53 min
Issued by
NWS Rapid City, SD
Area
Counties, with a storm outline in the text

County Butte County, SD

The radar

The Rapid City radar (KUDX), 111 km from the middle of the area, began a volume at 02:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 14, 4:35 PM MDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 2.4 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2004-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2080 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2004-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2080 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
2050 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.0
Supercell composite
8.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KUNR 150222
TORUNR
SDC019-150315-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE RAPID CITY SD
823 PM MDT WED JUL 14 2004

THE NATIONAL WEATHER SERVICE IN RAPID CITY
HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHEASTERN BUTTE COUNTY IN NORTHWESTERN SOUTH DAKOTA

* UNTIL 915 PM MDT

* AT 819 PM MDT...DOPPLER RADAR INDICATED A TORNADIC THUNDERSTORM 7
  MILES NORTHWEST OF HOOVER...OR ABOUT 29 MILES SOUTH OF BUFFALO...
  MOVING SOUTH AT 25 MPH.

* THE TORNADO WILL BE NEAR...
  HOOVER AROUND 825 PM MDT...
  CASTLE ROCK AROUND 850 PM MDT...

IF YOU ARE IN THE PATH OF THIS TORNADO...MOVE QUICKLY TO A STURDY
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. ABANDON
YOUR CAR OR MOBILE HOME FOR A STRONGER SHELTER.

THIS WARNING REPLACES THE SEVERE THUNDERSTORM WARNING PREVIOUSLY
ISSUED FOR THE AREA.

LAT...LON 4522 10315 4521 10355 4487 10350 4485 10303

$$

CARSTENS

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this tornado warning went out at Jul 14, 2:53 PM MDT, 5 hours 29 minutes earlier.

Area forecast discussion, Jul 14, 2:53 PM MDT, 5 hours 29 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
253 PM MDT WED JUL 14 2004

.DISCUSSION...CURRENT SURF ANALYSIS SHOWS WEAK AREA OF LOW PRES
OVER FAR SOUTHEAST MT WITH AREA OF HIGH PRES CENTERED OVER EASTERN
DAKOTAS. SOUTH TO SOUTHEAST WINDS PREVAIL OVER THE AREA...BREEZY AT
TIMES ACROSS THE WESTERN SD PLAINS. UPPER LEVEL HIGH REMAINS
CENTERED OVER CO. REGIONAL SAT AND RADAR SHOWING SOME ISOLATED
CONVECTION DEVELOPING OVER THE LARAMIE AND BIG HORN MTS...AS WELL AS
THE BLACK HILLS. SEVERE STORM IN PROGRESS OVER CENTRAL HILLS NOW.
WITH NOT MUCH IN THE WAY OF CHANGES TO UPPER LEVEL PATTERN OVER THE
NEXT FEW DAYS...THE GOING FORECAST IS IN PRETTY GOOD SHAPE AND ONLY
MINOR CHANGES HAVE BEEN MADE.

FOR LATE THIS AFT AND INTO TONIGHT...EXPECT CONVECTION OVER WY MTS
AND THE HILLS TO PROGRESS SOUTHEASTWARD THIS EVENING BEFORE
DISSIPATING. LAPS SHOWING CAPE OF 2000 TO 3000 J/KG ACROSS NORTHEAST
WY AND THE HILLS AREA RIGHT NOW. SHEAR STILL GOOD FOR SUPERCELLS
INTO THE EARLY EVENING. FURTHER NORTH...ANOTHER WAVE WILL MOVE OUT
OF NORTHERN MT AND INTO WESTERN ND AND NORTHERN SD OVERNIGHT. THIS
MAY ALSO BRING A FEW SHOWERS AND STORMS TO NORTHERN AND EASTERN PART
OF CWA.

ON THURSDAY...A MORE POTENT WAVE IS PROGGED TO CROSS THE AREA LATE
IN THE DAY AND DURING THE NIGHT. WILL UP POPS A BIT...ESPECIALLY
ACROSS NORTHERN AND WESTERN CWA. WILL SEE A SIMILAR SCENARIO ON
FRIDAY...WITH BETTER STORM CHANCES A LITTLE FURTHER SOUTH AND EAST.

THE WEEKEND LOOKS MAINLY DRY RIGHT NOW AS RIDGE SHIFTS A BIT FURTHER
EAST INTO THE HIGH PLAINS. WITH SOME LINGERING POTENTIAL FOR STORM
DEVELOPMENT OVER HIGHER TERRAIN...WILL KEEP SLIGHT CHANCE POPS OVER
WESTERN CWA ON SATURDAY. HIGH TEMPS INTO THE FIRST PART OF NEXT WEEK
WILL CONTINUE TO BE IN THE MID 80S TO MID 90S. LOOKS LIKE RIDGE WILL
BEGIN TO BREAK DOWN EARLY NEXT WEEK WITH MORE ZONAL FLOW DEVELOPING.
HAVE INTRODUCED SOME LOW POPS ON MON AND TUE WITH THIS TRANSITION.

&&

UNR WATCHES/WARNINGS/ADVISORIES...
.SD...NONE.
.WY...NONE.

ST
Hazardous weather outlook, Jul 14, 5:30 AM MDT, 14 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
530 AM MDT WED JUL 14 2004

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-151300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
530 AM MDT (630 AM CDT) WED JUL 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER ALL OF
NORTHEAST WYOMING AND WESTERN SOUTH DAKOTA BEGINNING LATE THIS
AFTERNOON. THE MAIN THREAT FROM THE SEVERE THUNDERSTORMS WILL BE HAIL
LARGER THAN 3/4 INCH AND WIND GUSTS GREATER THAN 60 MPH. LATER
TONIGHT...THE THREAT FOR SEVERE THUNDERSTORMS WILL SHIFT EAST OF
THE BLACK HILLS. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...
THESE STORMS LATER TONIGHT MAY PRODUCE LOCALLY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SOME THUNDERSTORMS ARE POSSIBLE THURSDAY THROUGH SATURDAY ACROSS THE
REGION...PRIMARILY DURING THE AFTERNOON AND EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

JOHNSON

In the hours before

Local storm report, Jul 14, 2:42 PM MDT, 5 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
242 PM MDT WED JUL 14 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0845 PM     HAIL             2 N ARDMORE             43.05N 103.66W
07/13/2004  1.00 INCH        FALL RIVER         SD   TRAINED SPOTTER

            QUARTER HAIL LASTED ABOUT HALF AN HOUR

&&

ME
Local storm report, Jul 14, 2:50 PM MDT, 5 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
250 PM MDT WED JUL 14 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HAIL             6 E HILL CITY           43.93N 103.45W
07/14/2004  1.75 INCH        PENNINGTON         SD   PUBLIC

            LASTED 10 MINUTES

&&

ME
Local storm report, Jul 14, 3:22 PM MDT, 5 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
322 PM MDT WED JUL 14 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0241 PM     HAIL             MT. RUSHMORE            43.88N 103.45W
07/14/2004  0.88 INCH        PENNINGTON         SD   PARK/FOREST SRVC

0250 PM     HAIL             3 E HILL CITY           43.93N 103.51W
07/14/2004  0.75 INCH        PENNINGTON         SD   TRAINED SPOTTER

0300 PM     HAIL             2 NW CUSTER PARK HEADQU 43.79N 103.42W
07/14/2004  0.75 INCH        CUSTER             SD   PUBLIC

            3/4 INCH HAIL AT CENTER LAKE...LASTED 7 MINUTES

&&

ME
Local storm report, Jul 14, 3:39 PM MDT, 4 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
339 PM MDT WED JUL 14 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HAIL             3 SE HILL CITY          43.90N 103.53W
07/14/2004  0.88 INCH        PENNINGTON         SD   TRAINED SPOTTER

            HAIL LASTED 30 MINUTES...COVERING GROUND.

0325 PM     HAIL             8 E CUSTER              43.77N 103.44W
07/14/2004  1.00 INCH        CUSTER             SD   PARK/FOREST SRVC

0325 PM     HAIL             10 E CUSTER             43.77N 103.40W
07/14/2004  1.00 INCH        CUSTER             SD   PARK/FOREST SRVC

&&

ME
Local storm report, Jul 14, 8:08 PM MDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
808 PM MDT WED JUL 14 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             5 E CUSTER              43.77N 103.50W
07/14/2004  1.00 INCH        CUSTER             SD   PUBLIC

&&

RUDGE

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 6:46 PM MDTSevere Thunderstorm WarningUNRHarding59 min
Jul 14, 7:40 PM MDTSevere Thunderstorm WarningUNRHarding50 min
Jul 14, 7:45 PM MDTSevere Thunderstorm WarningUNRButte75 min
Jul 14, 8:46 PM MDTSevere Thunderstorm WarningUNRHarding59 min
Jul 14, 8:54 PM MDTTornado WarningUNRButte51 min
Jul 14, 9:38 PM MDTSevere Thunderstorm WarningUNRMeade67 min
Jul 14, 9:40 PM MDTSevere Thunderstorm WarningUNRHarding65 min

Nearby

Tornado Warnings in South Dakota, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.